Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Having knee pain. MRI showed myxoid degeneration in posterior horn of medial meniscus. Treatment?

User rating for this question
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9083 Questions
Hello Doctor,

I am XXXXXXX. My fiancee recently got an MRI done for his left knee as he was having severe pain for the past 6 months. The result stated that he has Myoxid degeneration in posterior horn of medial meniscus; Tiny erosion in subarticular bone of patella in central ridge and minimal intra articular effusion. Apart from the MRI report his serum uric acid is 6mg/dl.
I am not sure what does this mean and should he stop his gym workouts totally? And whether this would have any serious implications in the future? Please could you help me understand this and how can this be treated?
Posted Sun, 13 Jan 2013 in Bones, Muscles and Joints
Answered by Dr. Praveen Tayal 10 hours later
Thanks for posting your query.
Myxoid degeneration is the degeneration of the mensicus cartilage when there is a tear in the periphery. This occurs due to wear and tear and most commonly occurs in older individuals. His uric acid report is in normal limits.
The treatment usually involves pain killers, muscle relaxants and adequate rest to the knee joint. He can use an elastic knee brace for relief. He needs to restrict his gym workouts and concentrate on knee strengthening exercises under the guidance of a physiotherapist.
Try cushioning the blows the knees take by
1. Maintaining the weight near ideal
2. Wearing shock absorbent walking shoes or tennis shoes and wearing cushioned shoes even around the house
3. Taking a Glucosomine/chondroitin supplement.
Conservative treatment usually helps in healing.In resistant cases, surgical repair may need to be considered.
I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Follow-up: Having knee pain. MRI showed myxoid degeneration in posterior horn of medial meniscus. Treatment? 2 hours later
Thank you Dr. Tayal.

However, I have a few more queries and request your help on the following:

1. Is it ok for him to take the suppliment you have suggested along with the existing medicines that he has been prescribed. [i.e he has been adviced to take : calcium & vitamin D3 (each once daily), pantoprazole (twice daily), etoricoxib (twice daily), and celecoxib (twice daily).]. and how long should he take the Glucosomine/ chondroitin supplement?

2. He was adviced to reduce the protein intake as he was told the Uric acid level is high. Before going in for the MRI his daily intake of protein was limited to the protien suppliment he was taking on the advice of his gym dietician and eggs. Apart from that he only eats chicken and prefers vegetarian food more. You have mentioned that the uric acid level is normal so Should he stop the protein suppliments or carry on with them? also, is there any diet restrictions he needs to keep in mind. He does not drink much water and I am concerned about his diet too. And also that the knee pain should not aggravate or have any future implications such as arthritis.

3. Also, does height have any role to play as he is a tall person and has knock knees. His height is 6.4ft.

Look forward to your reply.

Thank you.


Answered by Dr. Praveen Tayal 22 minutes later
Thanks for writing again.
Yes he can take the supplements in addition to his current medications. He can take these in appropriate doses after consulting his orthopedician for six weeks.
He should restrict his protein supplements and can continue taking the egg and a vegetarian diet.
The uric acid is almost normal but it is best to restrict these levels on a lower side.
Plenty of fluids orally are recommended.
If the pain and the degenerative changes continue then in future it might lead to arthritic changes in the joint.
Height does not affect the knee balancing but the knock knees can aggravate the problem.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor